Virginia, 2007

Drought in Virginia, August 1 to 28, 2007

August 1 to 28, 2007 · NWS LWX · 4 events in 4 counties and zones

A portion of the Mid Atlantic hydrologic service area experienced severe agricultural drought conditions from mid July through August 28th. This area included Fauquier, King George, Spotsylvania and Stafford Counties in east central Virginia.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A portion of the Mid Atlantic hydrologic service area experienced severe agricultural drought conditions from mid July through August 28th. This area included Fauquier, King George, Spotsylvania and Stafford Counties in east central Virginia. Using a combination of rainfall measurements and radar precipitation estimates, some locations averaged rainfall totals as high as 6 inches below normal. This led to some jurisdictions restricting water use. Damage estimates were not available. Several locations were included in primary natural disaster areas due to reductions in farm production. Sources of information included the Virginia Farm Service Agency and the National Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 31, 9:08 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 31, 9:08 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1008 PM EDT TUE JUL 31 2007

.SYNOPSIS...
TYPICAL SUMMER TIME WEATHER IS EXPECTED OVER THE NEXT SEVEN DAYS
WITH WARMER TEMPERATURES AND ONLY VERY SLIM CHANCES OF AFTERNOON
CONVECTION OVER THE MOUNTAINS. A WEAK FRONT IS EXPECTED TO APPROACH
THE AREA FROM THE NORTH THIS WEEKEND AND STALL ALONG THE MASON DIXON
LINE. THIS FRONT IS THEN EXPECTED TO DISSIPATE ON SUNDAY. HOT AND
HUMID CONDITIONS WILL CONTINUE INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 AM WEDNESDAY MORNING/...

MADE A FEW ADJUSTMENTS TO CLOUD COVER TO REFLECT CURRENT
TRENDS...CLEAR TO MOSTLY CLEAR SKIES REPORTED OVER THE PAST HOUR
OR TWO. DEW POINTS THIS EVENING ARE CONSIDERABLY LOWER THAN 24 HOURS AGO.
THIS SHOULD LIMIT THE EXTENT OF DENSE FOG CONCERNS OVERNIGHT.
EXPECT AREAS WITH LOWEST VISIBILITY ACROSS WEST VENTRAL
VIRGINIA...INCLUDING THE FOOTHILLS AND SHENANDOAH VALLEY. OTHERWISE...FORECAST
IS RIGHT ON TRACK.

&&

.SHORT TERM /8 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
12Z MODEL GUIDANCE SHOW HEIGHT AND THICKNESSES RISES...AND HIGH
PRESSURE WILL BUILD ACROSS THE AREA FROM THE NORTH ON THURSDAY.
SUBSIDENCE AND DECREASED MOISTURE WILL PROMOTE A GOOD DEAL OF
SUNSHINE...WHICH WILL SEND TEMPERATURES CLOSER TO THE WARMER MAV
NUMBERS. 12Z NAM ATTEMPTS TO DEVELOP TERRAIN CONVECTION
AGAIN...WHILE THE 12Z GFS DOES NOT. BELIEVE THE NAM IS
OVERDONE...AND HAVE OPTED TO LEAVE FORECAST DRY ATTM WHICH AGREES
WITH SURROUNDING OFFICES.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
BROAD SFC HIGH CENTERED OVER THE OHIO RIVER VALLEY THURS WILL
INFLUENCE THE MID ATLANTIC THRU THE END OF THE WEEK AS A STRONG
UPPER LOW OVER CENTRAL CANADA BEGINS TO FLATTEN THE UPPER RIDGE AS
IT MOVES EAST. THE ASSOCIATED UPPER TROF ONLY DEEPEN AS FAR SOUTH
AS THE NORTHERN GREAT LAKES REGION...SO THE SFC FRONT WILL NOT
IMPACT THE MID ATLANTIC UNTIL THE WESTERN BOOKEND OF THE FRONT
WEAKENS AND STALLS NEAR THE MASON DIXON. THE FRONT WASHES
OUT...THOU AMPLE DAYTIME HEATING AND AVAILABLE LL MOISTURE WOULD
BE SUFFICIENT FOR ISOLATED TSTMS CLOSER TO THE BOUNDARY OR ALONG
RIDGE LINES.

HIGH PRESSURE WILL CONTINUE TO INFLUENCE THE REGION THROUGH EARLY
NEXT WEEK AS THE UPPER TROF TO THE NORTH SLIDES TO THE EAST. GFS
HAS BACKED OFF THE STRONG CUT OFF UPPER LOW OVER THE PAC NW AND
IS BRINGING A SERIES OF WEAK UPPER WAVES ALONG THE US/CANADIAN
BORDER...THE FIRST OF WHICH WILL SLIDE ACROSS THE GREAT LAKES
REGION ON SUNDAY. THE SECOND LOOKS TO STRENGTHEN OVER THE UPPER
MIDWEST. THE REFLECTION IS A STRONG SFC FRONT THAT SLIGHTLY
WEAKENS CROSSING THE APPALACHIAN REGION EARLY WED. EXPECT DIFF
VARIATIONS OF THIS SCENARIO OVER TIME...THOUGH BETTER AGREEMENT
IS COMING INTO PLAY FOR A MID WEEK FRONTAL PASSAGE...THOUGH IT MAY
GO THE WAY OF SEVERAL RECENT EPISODES...SLOWING AND STALLING ACROSS
THE REGION AS THE UPPER TROF EXITS TO THE NORTH AND EAST.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...

FOG IS AGAIN A CONCERN OVERNIGHT. DEW POINTS THIS EVENING WERE
CONSIDERABLY LOWER...AT LEAST 10 DEGREES AT SOME
LOCATIONS...COMPARED TO 24 HOURS AGO. THE EXCEPTION IS KCHO.
LOCALIZED SHOWERS IN THE VICINITY EARLIER THIS AFTERNOON COMBINED
WITH CLEAR SKIES AND HIGH DEW POINTS SHOULD HELP FOG DEVELOPMENT.
VISIBILITY AT 02Z WAS ALREADY AT 4SM. KIAD AND KMRB WILL HAVE SOME
FOG AS WELL...BUT SHOULD REMAIN MVFR SIMILAR TO KDCA AND THE
BALTIMORE METRO SITES.

A WEAK COLD FRONT WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY
OR SATURDAY...OTHERWISE HIGH PRESSURE WILL KEEP GENERALLY DRY
CONDITIONS THROUGH THE WEEKEND.

&&

.MARINE...

NORTH/NORTHEAST WINDS OVERNIGHT WILL SWING AROUND TO THE SOUTHEAST/SOUTH
BY THURSDAY. 5 TO 10 KT WILL INCREASE TO 10 TO 15 AS SOUTHEAST/SOUTH
FLOW DEVELOPS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...GMS
NEAR TERM...SAR
SHORT TERM...BPP
LONG TERM...GMS
AVIATION...SAR
MARINE...BPP/SAR
Hazardous weather outlook, Jul 31, 2:36 PM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 PM EDT TUE JUL 31 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-011430-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
336 PM EDT TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Fauquier

When
August 1, 12:00 AM EST to August 28, 11:59 PM EST
Where
Fauquier forecast zone
Reported by
Other Federal Agency

Drought, King George

When
August 1, 12:00 AM EST to August 28, 11:59 PM EST
Where
King George forecast zone
Reported by
Other Federal Agency
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Drought, Stafford

When
August 1, 12:00 AM EST to August 28, 11:59 PM EST
Where
Stafford forecast zone
Reported by
Other Federal Agency
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Drought, Spotsylvania

When
August 1, 12:00 AM EST to August 28, 11:59 PM EST
Where
Spotsylvania forecast zone
Reported by
Other Federal Agency
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52177, 52178, 52179, 52180.